Jump to content
CrazyBoards.org

Which Antipsychotic is Least Likely to Cause Neck Dystonia?


Recommended Posts

Hi,

 

I've been on Seroquel IR 100 mg (generic) for about 2 months. I notice that my head tends to go down, my chin tends to go down towards my chest/neck. I was on a low dose of Abilify (2.5 mg) and I was told I had cervical (neck) dystonia on it, even at the low dose. Sometimes when I tried to turn my head on the Abilify, it would  lock, and my head went down, like someone was pushing the top back part of my head down, so my chin tended to go down towards my chest. I was put on Cogentin while I was on Abilify 2.5 mg, and I stopped taking it b/c it gave me an extremely dry mouth and I didn't want to lose my teeth. My mouth was as dry as a desert on the Cogentin. I also couldn't remember words on it. So my psychiatric NP put me on Seroquel b/c she told me it has less of a chance of giving me neck dystonia or other Extra Pyramidal Symptoms. But after being on it for a while I notice that it still feels like someone is pushing the top back part of my head down, and it feels like my chin is tending to go down toward my neck/chest. It's not as bad as it was while I was on the Abilify, but I notice that effect is still there. Even off of meds, my chin tends to go down towards my chest/neck, it's something I naturally do (especially when I'm nervous) but on the Seroquel IR it seems to have gotten more noticeable. I sometimes worry it's hurting my brain stem or heart, when my head is bent down all the time like this. 

I also take Benadryl usually 1-2 times a day for this, and I do feel like it helps the neck problem I have, but then again this could be in my head. My mother tells me it's all in my head b/c I have severe anxiety. The Benadryl also has the tiredness side effect, especially after taking it twice a day.

 

My question- are there any Antipsychotic meds that won't give me neck dystonia?

Edited by lisa2712
Link to comment
Share on other sites

I've experienced a dystonic reaction to an AAP, I had to have a shot antidote in ER, it was horrible painful and scary.

 

You say two things in this post that make me think that anxiety is laying into this, first off, you say that even off meds, you experience a head and neck pressure. Tension from anxiety does often manifest itself in tightness, heaviness and a feeling of pressure. I'm not suggesting you are doing this to yourself or if you could just make yourself chill out, it would go away. However it is plausible that if you are already on high alert for any unsual neck sensations and that you have already had dystonia, you may be misinterpreting neck tension for dystonia. Which is a way, is good news, because you can deal with neck tension separately from a psych med change.

 

I think you do need to talk to a doctor, to get your neck looked at, talk about the anxiety and the fact you are self medicating with Benadryl. Bendryl can lead to drowsiness, dry mouth and drying of your mucus membranes and some pretty unpleasant effects of day to day usage. I understand why it might make you feel more secure to do that, but unless your psych nurse has okayed you using it that way, it may be making the anxiety and this neck feeling worse. There is nothing wrong with using Benadryl itself when it is needed, but it's not going to address the neck thing.

 

I hope you get this sorted, it must be a horrible thing to live with. FWIW, neck alignment and pressure doesn't have a destructive effect on the brain stem or heart, I promise you that while your fear is totally understandable, your docs will want to help you sort this out so you don't have to be frighetend anymore.

 

My neck and head problems aren't really painful, it's just more uncomfortable, especially in the evening, because I spend most of the day feeling this pressure, and by the time evening comes I'm just tired of it. It's a little scary, yes, mostly b/c I think about what this could be doing to my brain stem and heart (b/c my heart flutters sometimes b/c of my head position). I realize it could also be from anxiety. My mom thinks it's all anxiety, and in the evenings I may be getting more anxious and focusing more on my head and neck.

 

I'm seeing my psych NP in a few days, and I will bring it up with her. Thank you for your advice!

Link to comment
Share on other sites

 

I didn't know that the tiredness from Benadryl goes away after time.

 

For me too; my body builds up a tolerance, so eventually it doesn't help anymore unless I keep increasing the dose.

 

I had EPS and neck dystonia on Abilify, even on the low dose I took. If you have EPS on Abilify, how do you cope with it, w/o Benadryl or Cogentin?

 

I haven't noticed any dry mouth on Benadryl, it just makes me tired. On the Cogentin my mouth was extremely dry, to where I had trouble swallowing.

 

I also notice the muscles in my shoulders and neck are very tight, they feel like a rock when I touch them. I know extreme muscle tightness in the shoulders and neck is a symptom of anxiety (which I severely have), but they became really tight like this after I started taking Seroquel IR 100 mg.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...